Virginia, 2014

Damaging Winds in Virginia, August 20, 2014

August 20, 2014 · NWS AKQ · 5 events in 4 counties and zones

Scattered showers and thunderstorms developed along a cold front has it dropped across Virginia. Isolated damaging winds occurred over the eastern Virginia Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms developed along a cold front has it dropped across Virginia. Isolated damaging winds occurred over the eastern Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 3:04 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 3:04 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT WED AUG 20 2014

.SYNOPSIS...
A WARM FRONT SLOWLY LIFTS THROUGH THE REGION TONIGHT AND STALLS NEAR
THE COAST THURSDAY. A WEAK AREA OF LOW PRESSURE TRACKS ACROSS THE
NORTHERN MID ATLANTIC THURSDAY NIGHT...FOLLOWED BY ANOTHER LOW
PRESSURE SYSTEM FRIDAY NIGHT AND AN ASSOCIATED COLD FRONT. HIGH
PRESSURE BUILDS SOUTH FROM NEW ENGLAND OVER THE WEEKEND AS THE FRONT
PUSHES SOUTH OF THE REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE LATEST SURFACE ANALYSIS INDICATES A BROAD ~1010MB LOW OVER THE
GREAT LAKES WITH A WARM FRONT EXTENDING S THROUGH THE OHIO VALLEY
AND CENTRAL APPALACHIANS. GOES WV IMAGERY INDICATES A SHORTWAVE
TROUGH AXIS EXTENDING S FROM THE MAIN MID-LEVEL LOW OVER THE GREAT
LAKES IN VICINITY OF THE SURFACE BOUNDARY. ISO-SCT CONVECTION HAS
DEVELOPED AHEAD OF THE TROUGH AXIS...WITH THE MOST ORGANIZED
ACTIVITY N OF THE LOCAL AREA FROM NRN VA INTO S-CENTRAL PA. THE WARM
FRONT AND MID-LEVEL TROUGH WILL SLOWLY TRACK W-E ACROSS THE REGION
THIS EVENING AND OVERNIGHT. A 20-30% POP WILL BE INCLUDED TO ACCOUNT
FOR THIS. OTHERWISE...EXPECT A WARM HUMID NIGHT WITH LOWS IN THE
UPPER 60S TO LOW 70S. PATCHY FOG/STRATUS IS POSSIBLE LATE GIVEN
ABUNDANT LOW-LEVEL MOISTURE AND LIGHT S FLOW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THE WARM FRONT STALLS IN VICINITY OF THE COAST THURSDAY. OVERALL
FORCING FOR CONVECTION IS WEAK. HOWEVER...A 20% POP WILL BE
MAINTAINED FOR THE EASTERN THIRD OF THE AREA DUE TO THE PRESENCE OF
THE SURFACE BOUNDARY. NW MID-LEVEL FLOW DEVELOPS THROUGH THE DAY
THURSDAY...WITH A WEAK IMPULSE PASSING THROUGH THE MID-ATLANTIC
THURSDAY NIGHT. THE BEST CHC OF SHOWERS/TSTMS SHOULD BE ACROSS NRN
PORTIONS IN CLOSER PROXIMITY TO THE SURFACE LOW. A MORE VIGOROUS
WAVE DROPS ACROSS THE REGION FRIDAY AFTERNOON/FRIDAY NIGHT ALONG
WITH AN ASSOCIATED COLD FRONT. THIS SHOULD PROVIDE BEST CHC OF AND
GREATEST AREAL COVERAGE OF SHOWERS/TSTMS ACROSS THE LOCAL AREA
DURING THE SHORT-TERM PERIOD DUE TO STRONGER UPPER JET SUPPORT. HIGH
PRESSURE BUILD OVER NEW ENGLAND SATURDAY AND PUSHES S INTO THE
MID-ATLANTIC. THIS WILL PUSH THE FRONT S OF THE AREA. AT THIS
TIME...POPS RANGE FORM SLIGHT CHC OVER NE PORTIONS TO CHC ACROSS
S/SW PORTIONS.

HIGHS SHOULD GENERALLY BE IN THE UPPER 80S/LOW 90S
THURSDAY/FRIDAY...BEFORE DROPPING BACK INTO THE LOW/MID 80S
(POSSIBLY UPPER 70S FAR NE) SATURDAY BEHIND THE FRONT. LOWS SHOULD
MAINLY BE IN THE UPPER 60S TO LOW 70S FRIDAY AND SATURDAY MORNINGS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DECREASING CHANCES FOR PRECIP AND NEAR SEASONABLE...LATE SUMMER
TEMPERATURES EXPECTED THRU THE EXTENDED PERIOD FORECAST.

UPPER FLOW CONTINUES TO BE DOMINATED BY BUILDING HIGH PRESSURE OVER
THE CNTRL CONUS AND LOW PRESSURE/TROUGHING OFF THE NE COAST. FLOW
REMAINS BLOCKED OVER ERN CANADA AND THE NERN US...RESULTING IN
LITTLE PROGRESSION OF THE CNTRL CONUS RIDGE THRU THE PERIOD. THE
RESULT WILL BE ONGOING NWLY FLOW INTO THE EARLY PERIOD. BACKDOOR
FRONT WILL PUSH WELL SOUTH OF THE LOCAL AREA SUN AS THE TROUGH
AMPLIFIES ALONG THE ERN SEABOARD. LATEST MODEL GUIDANCE HAS TRENDED
SLIGHTLY WETTER SUN AFTER PREVIOUSLY BRINGING IN DRIER AIR BEHIND
THE FRONT. SFC HIGH PRESSURE OVER THE NE STATES WILL RIDGE SWD OVER
THE LOCAL AREA IN WAKE OF THE FRONT...WITH SUBSIDENCE INDICATED IN
MODEL SOUNDINGS. MOISTURE ALSO LOOKS TO BE ON THE DOWNTREND AS MODEL
DERIVED PWATS DROP BELOW 1.5 INCHES. WITH THAT SAID...SUN MAY END UP
BEING DRY...BUT WILL RETAIN SLIGHT CHANCE POPS OVER THE PIEDMONT AND
COASTAL AREAS AS DISTURBANCES IN NWLY FLOW AND MODEL UNCERTAINTY
DECREASE CONFIDENCE. BETTER CONFIDENCE IN DRY CONDITIONS HEADING
INTO EARLY NEXT WEEK AS THE CNTRL CONUS HIGH BEGINS TO NUDGE IN FROM
THE WEST AND SUBSIDENCE ALOFT WINS OUT. BEST MOISTURE ALSO GETS
SHUNTED TO THE SOUTH AND WEST. TREND CONTINUES INTO TUES AND WEDS AS
HIGH PRESSURE BUILDS OVERHEAD AND DRY AIR AND SUBSIDENCE WIN OUT.

ONSHORE FLOW AND LOW-LEVEL THICKNESSES YIELD DAYTIME TEMPS GENERALLY
IN THE UPPER 70S TO LOWER 80S THRU TUES (-1 STD DEV FOR THIS TIME OF
YEAR). RETURN FLOW ON WEDS AND WARMING THICKNESSES PUSH TEMPS BACK
INTO THE MID 80S. LOWS GENERALLY IN THE LOW-MID 60S THRU THE PERIOD
AS DEWPOINTS REMAIN IN THE LOW-MID 60S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A WEAK WARM FRONT WILL PUSH INTO AND ACRS THE REGION FM THE W
LATE THIS AFTN INTO THU. EXPECT MAINLY VFR/MVFR CONDITIONS DURING
MOST OF THE TAF PERIOD...WITH ISLTD/SCTD PCPN POSSIBLE LATE THIS
AFTN INTO EARLY THU MORNG. ISLTD IFR CONDITIONS POSSIBLE LATE TNGT
INTO EARLY THU MORNG...AS LIGHT ESE WINDS BECOME LIGHT SSW. LWR
CIGS AND VSBYS POSSIBLE THU NGT THRU SAT...DUE TO DECENT CHC FOR
SHOWERS/TSTMS.

&&

.MARINE...
LOW PRESSURE OFFSHORE AND HIGH PRESSURE RIDGING IN FROM THE NORTH
HAS RESULTED IN ONSHORE FLOW OVER THE WATERS THIS AFTERNOON. SPEEDS
AVG AROUND 10 KT WITH SEAS GENERALLY 3 FT AND WAVES 2 FT. WARM FRONT
WILL APPROACH THE WATERS TONIGHT FROM THE WEST AS THE RIDGE AXIS AND
SFC LOW PUSH FARTHER OUT TO SEA. THIS WILL VEER THE FLOW AROUND TO
THE SOUTH OVERNIGHT...AVG 10 KT. SEAS WILL BEGIN TO SUBSIDE TO 2-3
FT AND WAVES 1-2 FT. FRONTAL BOUNDARY STALLS NEAR THE WATERS THURS
AS ANOTHER WAVE OF LOW PRESSURE DEVELOPS OVER THE WATERS THURS
NIGHT-FRI MORNING. HIGH PRESSURE OVER THE NE STATES RIDGES SWD OVER
THE WATERS FRI NIGHT-SAT AS LOW PRESSURE PUSHES OFF THE NC COAST.
STRENGTHENING PRESSURE GRADIENT WILL RESULT IN INCREASING NELY WINDS
OVER THE COASTAL WATERS LATE FRI NIGHT THRU SAT. HIGH PRESSURE
REMAINS ANCHORED OFF THE NE COAST THRU EARLY NEXT WEEK RESULTING IN
PERSISTENT ONSHORE FLOW. ATTM...SPEEDS APPEAR TO REMAIN
SUB-SCA...BUT SEAS ARE FORECAST TO BUILD TO 4-5 FT LATE SAT THRU
MON.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     MDZ025.
NC...MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     NCZ102.
VA...MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     VAZ098>100.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ/ALB
LONG TERM...SAM
AVIATION...TMG
MARINE...SAM
Hazardous weather outlook, Aug 20, 4:42 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT WED AUG 20 2014

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>085-087>097-212145-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
542 PM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-212145-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
542 PM EDT WED AUG 20 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 5:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT WED AUG 20 2014

VAZ064-202315-
CAROLINE-
612 PM EDT WED AUG 20 2014

...A STRONG THUNDERSTORM WILL MOVE INTO NORTHERN CAROLINE COUNTY
AROUND 645 PM EDT...

AT 610 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTHWEST OF FREDERICKSBURG...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL MOVING INTO NORTHERN CAROLINE COUNTY
AND WILL BE NEAR CORBIN AT 655 PM EDT...GUINEA AT 700 PM
EDT...VILLBORO...AND...WOODFORD AT 710 PM EDT...AND RAPPAHANNOCK
ACADEMY AT 715 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3823 7724 3820 7725 3820 7722 3812 7712
      3812 7714 3807 7717 3795 7739 3813 7751
      3825 7738 3825 7734 3824 7729 3823 7728
      3825 7726

JO
Special weather statement, Aug 20, 5:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
644 PM EDT WED AUG 20 2014

VAZ049-202345-
LOUISA-
644 PM EDT WED AUG 20 2014

...A STRONG THUNDERSTORM WILL MOVE MOVE INTO NORTHERN AND EASTERN
LOUISA SHORTLY AFTER 7 PM EDT...

AT 642 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
SOUTH OF ORANGE...MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
VAWTER CORNER AT 655 PM EDT...
WARES CROSSROADS...AND...LOUISA AT 715 PM EDT...
LOUISA AIRPORT AT 720 PM EDT...
MINERAL AT 725 PM EDT...
PENDLETON AT 730 PM EDT...
FREDERICKS HALL...AND...CUCKOO AT 735 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3816 7811 3814 7805 3815 7801 3813 7798
      3811 7784 3806 7776 3805 7774 3804 7774
      3800 7770 3787 7797 3814 7814

JO

The radar

The Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
August 20, 6:15 PM EST to 6:30 PM EST
Where
Louisa County, 1.48 mi NNW of Ellisville to 1.78 mi NW of Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.120, -78.010

State officials reported a tree down on Ellisville Drive near Lake Louisa. Trees were also downed near Louisa, resulting in a transformer fire.

Thunderstorm Wind, Goochland

When
August 20, 7:45 PM EST to 8:00 PM EST
Where
Goochland County, 2.64 mi SE of Sandy Hook to 0.66 mi WSW of Crozier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.720, -77.890

State officials reported several trees down across the central portions of the county.

Thunderstorm Wind, Powhatan

When
August 20, 8:41 PM EST to 8:51 PM EST
Where
Powhatan County, Fine Greek Mills to 0.32 mi SSE of Fine Greek Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.600, -77.820

State officials reported trees down in Fine Creek Mills.

Thunderstorm Wind, Powhatan

When
August 20, 8:57 PM EST to 9:10 PM EST
Where
Powhatan County, 1.38 mi S of Mohemenco to 0.33 mi ENE of Tobaccoville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
37.580, -77.980

State officials reported a tree down on a house in Lake Powhatan. Officials also reported several trees down across the southwest portions of the county.

Thunderstorm Wind, Amelia

When
August 20, 9:15 PM EST to 9:20 PM EST
Where
Amelia County, 2.82 mi N of Amelia Hill Top Arpt to 1.69 mi NNW of Amelia Hill Top Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.460, -77.960

State officials reported several trees down in the northern portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540218, 540219, 540220, 540223, 540221.